Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Wichita, KS

October 13, 2012Allen County, Kansas

NWS Wichita, KS issued this special weather statement at Oct 13, 2012, 10:13 AM CDT for Allen County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2012, 10:13 AM CDT (15:13 UTC)
Expired
Oct 13, 2012, 11:00 AM CDT
In force
47 min
Issued by
NWS Wichita, KS

County Allen County, KS

The radar

The Pleasant Hill radar (KEAX), 139 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 3.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

416 
WWUS83 KICT 131513
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1013 AM CDT SAT OCT 13 2012

KSZ071-072-131600-
ALLEN-WOODSON-
1013 AM CDT SAT OCT 13 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ALLEN AND WOODSON COUNTIES...

AT 1010 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF HUMBOLDT...OR 9 MILES
NORTHWEST OF CHANUTE...AND MOVING NORTHEAST AT 50 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3804 9543 3804 9509 3775 9510 3774 9553
      3783 9565
TIME...MOT...LOC 1513Z 229DEG 43KT 3781 9550

$$

SMITH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Oct 13, 6:57 AM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Oct 13, 6:57 AM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
657 AM CDT SAT OCT 13 2012

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

WIDESPREAD SHOWERS AND THUNDERSTORMS WERE ONGOING ACROSS MUCH OF
CENTRAL AND SOUTH CENTRAL KANSAS THIS MORNING WITH MVFR
CIGS/VISIBILITIES PREVAILING. THIS ACTIVITY WILL CONTINUE TO DEVELOP AND
MOVE EASTWARD IMPACTING SOUTHEAST KANSAS THROUGH THE MORNING
HOURS. A VIGOROUS STORM SYSTEM OVER THE CENTRAL AND SOUTHERN
ROCKIES WILL MOVE EAST AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP
ALONG A PACIFIC FRONT ACROSS CENTRAL KANSAS THIS AFTERNOON. SEVERE
THUNDERSTORMS WILL LIKELY IMPACT PORTIONS OF CENTRAL AND MUCH OF SOUTH
CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON AND EVENING BEFORE
DEPARTING EAST DURING THE OVERNIGHT HOURS.

MWM

&&

.PREV DISCUSSION... /ISSUED 321 AM CDT SAT OCT 13 2012/

DISCUSSION...

TODAY AND TONIGHT:
ONGOING CONVECTION ACROSS WESTERN KANSAS IS MAKING THE CONVECTIVE
FORECAST FOR LATER TODAY A LITTLE MURKY. SYNOPTIC MODELS DID NOT
HANDLE CONVECTION EVOLUTION DURING THE OVERNIGHT HOURS VERY
WELL...WITH MESO-SCALE MODELS PERFORMING ONLY SLIGHTLY BETTER.
RUC13 APPEARS TO HAVE THE BEST HANDLE ON CONVECTIVE EVOLUTION IN
THE VERY SHORT TERM...THUS WILL USE IT AS A GUIDE AT LEAST THROUGH
THE MORNING HOURS.

AFTER MORNING CONVECTION MOVES EAST OF THE CWA...EXPECT A BRIEF
LULL IN ACTIVITY DUE TO SUBSIDENCE BEHIND MORNING
CONVECTION...BEFORE STORMS RE-FIRE BY EARLY TO MID-AFTERNOON.
TIMING OF WHEN STORMS WILL RE-FIRE AND EXACTLY WHERE STILL IS
UNCLEAR...BUT JUXTAPOSITION OF BEST KINEMATICS AND INSTABILITY
SUGGEST INITIATION SHOULD OCCUR IN THE SOUTHWEST CORNER OF CWA.
FORECAST SOUNDINGS NOT DEPICTING LARGE CAPE VALUES...WITH LARGE
SCALE MOISTURE FLUX LIMITING AMOUNT OF MID-LEVEL DRYING. LARGE
SCALE KINEMATICS SUGGEST CONVECTION WILL BE MAINLY LINEAR IN
NATURE...HOWEVER NAM AND RUC HINT AT A DEVELOPMENT OF MESOLOW
ALONG OR JUST NORTH OF OK-KS BORDER...WHICH COULD INCREASE LOW
LEVEL HELICITY ENOUGH TO ALLOW ISOLATED SUPERCELL TO DEVELOP. FEEL
ANY ISOLATED STORM THAT DEVELOPS WILL NOT LAST TOO LONG...WITH
QLCS BEING THE DOMINATE CONVECTION MODE. BEST POTENTIAL FOR SEVERE
CONVECTION WILL BE DURING THE AFTERNOON INTO EARLY EVENING
HOURS...WITH BULK OF CONVECTION EXITING THE CWA BY MIDNIGHT.

SUN-MON:
LARGE SCALE SUBSIDENCE BEHIND DEPARTING UPPER SYSTEM WILL ALLOW
SKIES TO CLEAR QUICKLY AT LEAST MID-MORNING SUNDAY. WEAK COLD AIR
ADVECTION BEHIND SURFACE COLD FRONT WILL KEEP TEMPERATURES
SLIGHTLY COOLER FOR SUNDAY...ESPECIALLY ACROSS EASTERN PART OF THE
CWA. TEMPERATURES WILL REBOUND ON MONDAY WITH WEAK DOWNSLOPE
WARMING. DRY CONDITIONS ARE EXPECTED.

TUE-THU:
BULK OF THE LONGER RANGE PORTION OF THE FORECAST APPEARS
QUIET. GEFS AND LONGER RANGE OPERATIONAL MODELS SHOWING SOME
DIFFLUENCE IN THE WED-THU TIME FRAME IN THE TIMING OF SHORT WAVE
FEATURE MOVING OUT OF WESTERN CANADA. APPEARS AREA WILL EXPERIENCE
THE PASSAGE OF ANOTHER COLD FRONT BY MID-WEEK...HOWEVER
PRECIPITATION CHANCES IN QUESTION. GULF WILL REMAIN SOMEWHAT
BLOCKED...SO ANY PRECIPITATION WILL BE CONCENTRATED IN PROXIMITY
OF UPPER DYNAMICS...WHICH SHOULD BE FOCUSED NORTH AND EAST OF
FORECAST AREA. HOWEVER...THERMODYNAMIC FORCING MAY ALLOW SCATTERED
CONVECTION TO DEVELOP ALONG FRONT...SO WILL MAINTAIN LOW CHANCE
POPS ACROSS MAINLY EASTERN CWA. TEMPERATURES SHOULD NO DEVIATE TOO
MUCH FROM NORMALS...THUS ACCEPTED GUIDANCE AS A WHOLE.

SF

PREV DISCUSSION... /ISSUED 1156 PM CDT FRI OCT 12 2012/

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

THE ANTICIPATED UPPER LEVEL LOW IS STILL MAKING ITS WAY INTO THE
HIGH PLAINS...BUT LIFT ASSOCIATED WITH IT IS ALREADY FORMING A
NICE LINE OF STORMS IN WESTERN KANSAS. THE STORY FOR MOST SITES
HAS BEEN IFR CONDITIONS WITH OCCASIONAL MVFR AND/OR LIFR. LOW
VISBYS AND CIGS APPEAR TO BE ON A KINGMAN TO SALINA LINE EXTENDING
TO THE NORTHWEST. BASIC EXPECTED TRENDS ARE FOR BANDS OF SHOWERS
AND THUNDERSTORMS TO PASS OVER THE CENTRAL KANSAS SITES NEAR AND
JUST BEFORE SUNRISE...THEN MOVE SLOWLY TO THE NORTH AND EAST AS
THE SURFACE LOW DEEPENS IN THE LEE OF THE ROCKIES. THIS SURFACE
LOW WILL TIGHTEN UP A DRY LINE AND MOVE EAST...AND DEPENDING ON
THE CLEARING BETWEEN THE MORNING CLOUDS AND PRECIP AND THE DRY
LINE...SHOULD FIRE NEW STORMS LATER SATURDAY AFTERNOON. THE AREAL
EXTENT OF THESE STORMS CAN'T BE PINNED DOWN YET...BUT IS EXPECTED
TO AFFECT ALL SITES EXCEPT FOR CNU...WHICH WILL SEE THE EFFECTS OF
THESE STORMS LATER IN THE EVENING. -LAUGEMAN

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    78  52  77  49 /  70  30   0   0
HUTCHINSON      79  51  78  48 /  60  30   0   0
NEWTON          77  51  77  49 /  60  30   0   0
ELDORADO        76  51  77  49 /  70  40  10   0
WINFIELD-KWLD   78  52  78  50 /  70  40   0   0
RUSSELL         79  48  77  46 /  40  30   0   0
GREAT BEND      80  49  77  47 /  50  20   0   0
SALINA          80  50  77  49 /  60  30  10   0
MCPHERSON       79  50  77  48 /  60  30   0   0
COFFEYVILLE     78  56  79  51 /  80  70  10   0
CHANUTE         76  54  77  50 /  80  70  10   0
IOLA            76  54  76  50 /  80  70  10   0
PARSONS-KPPF    77  54  78  50 /  80  80  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Oct 13, 4:04 AM CDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
404 AM CDT SAT OCT 13 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-140915-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
404 AM CDT SAT OCT 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NON-SEVERE THUNDERSTORMS WILL BE ONGOING ACROSS PORTIONS OF THE
OUTLOOK AREA DURING THE MORNING HOURS...BUT ARE EXPECTED TO
MOVE EAST OF THE AREA BY MID-DAY.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP FROM
MID AFTERNOON ACROSS CENTRAL PORTIONS OF THE OUTLOOK AREA...AND
WILL MOVE INTO EASTERN PORTIONS OF THE AREA BY LATE AFTERNOON INTO
THE EARLY EVENING HOURS. WHILE SEVERE WEATHER IS POSSIBLE
AREAWIDE...IT APPEARS THE GREATEST THREAT FOR HIGHER END SEVERE
WEATHER WILL BE OVER PORTIONS OF SOUTH-CENTRAL AND SOUTHEAST
KANSAS. THIS INCLUDES GOLFBALL SIZE HAIL...WINDS GREATER THAN 70
MPH...AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY ACROSS THE FLINT HILLS INTO
SOUTHEAST KANSAS. AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS MUCH
OF THE OUTLOOK AREA.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Oct 13, 10:13 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1013 AM CDT SAT OCT 13 2012

KSZ071-072-131600-
ALLEN-WOODSON-
1013 AM CDT SAT OCT 13 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ALLEN AND WOODSON COUNTIES...

AT 1010 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF HUMBOLDT...OR 9 MILES
NORTHWEST OF CHANUTE...AND MOVING NORTHEAST AT 50 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3804 9543 3804 9509 3775 9510 3774 9553
      3783 9565
TIME...MOT...LOC 1513Z 229DEG 43KT 3781 9550

SMITH

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 8:40 PM CDTSpecial Weather StatementICTAllen35 min
Oct 13, 11:09 AM CDTSpecial Weather StatementICTChautauqua66 min
Oct 13, 3:11 PM CDTSpecial Weather StatementICTSumner34 min
Oct 13, 3:47 PM CDTSpecial Weather StatementICTSumner28 min
Oct 13, 3:59 PM CDTSpecial Weather StatementICTBarton, Ellsworth31 min
Oct 13, 4:19 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick56 min
Oct 13, 4:24 PM CDTSpecial Weather StatementICTEllsworth51 min
Oct 13, 4:29 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline46 min
Oct 13, 4:34 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Lincoln, Russell26 min
Oct 13, 4:40 PM CDTSpecial Weather StatementICTSumner35 min
Oct 13, 4:55 PM CDTTornado WarningICTBarton17 min
Oct 13, 5:03 PM CDTSpecial Weather StatementICTHarvey27 min
Oct 13, 5:10 PM CDTSevere Thunderstorm WarningICTHarvey, Reno, Sedgwick24 min
Oct 13, 5:19 PM CDTSpecial Weather StatementICTEllsworth26 min
Oct 13, 5:26 PM CDTSpecial Weather StatementICTMontgomery49 min
Oct 13, 5:35 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline22 min
Oct 13, 6:13 PM CDTSpecial Weather StatementICTLabette32 min
Oct 13, 6:30 PM CDTSevere Thunderstorm WarningICTLabette15 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.